A paper published in next month’s issue of the Journal of the Royal Society of Medicine has warned about the severe effects of khat chewing and called for increased awareness among doctors and the public.
Khat leaves are used recreationally by migrant communities from East Africa and the Arabian Peninsula, particularly by Somalis.
“Khat chewing releases amphetamine-like ingredients, cathinone and cathin which release serotonin and dopamine in the central nervous system,”
said Dr Sagar Saha of London’s Heart Hospital.
“Long term use results in increasing risk of heart attack, liver damage as well gingivitis and tooth loss. Research also indicates that heavy khat chewing increases the risk of oesophageal cancer.
“There is little medical awareness of the harmful effects of khat and we need to put that right urgently,”
Khat (also know as qat or chat) is the fresh leaves of Catha edulis, a shrub grown in East Africa and the Arabian Peninsula.
The legal status of khat, which is banned in the USA, Canada, Norway and Sweden, was reviewed by the Advisory Council on the Misuse of Drugs late last year who advised against a ban.
The paper by Dr Sagar Saha and Dr Clare Dollery describe the case of a 33 year old man who used khat heavily. The man was admitted to hospital with a heart attack and developed severe irreversible damage to his heart muscle.
“Although health professionals are divided over whether a ban on khat is necessary, its use amongst migrant communities that are increasing in population must be addressed. There are no guidelines on how to treat and manage khat-induced harm which in turn affects the ability of doctors to provide holistic treatment,”
said Dr Saha.
Dr Kamran Abbasi, editor of the JRSM, said in the absence of a ban on khat a public awareness campaign was necessary.
“Unless there is a public awareness campaign, khat will continue to cause serious harm to the health and prospects of people from these disadvantaged communities. The difficulty is that khat is seen as an integral part of cultural life for these communities, and any campaign will have to be culturally sensitive.”
Severe ischaemic cardiomyopathy associated with khat chewing [PDF 87k]
Khalid Shash, M.D.
Fellow, Cardiovascular Diseases/Electrophysiology
Washington University School of Medicine
660 South Euclid Ave, Campus Box 8086
St. Louis, MO 63110